MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION INTELLANAV OPEN-IRRIGATED; INTELLANAV OI

BOSTON SCIENTIFIC CORPORATION INTELLANAV OPEN-IRRIGATED; INTELLANAV OI
Model Number 87045
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Death (1802); Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); ST Segment Elevation (2059); Vasoconstriction (2126); Ventricular Tachycardia (2132); Perforation of Vessels (2135)
Date of Event 02/05/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported a patient death occurred.The iliac artery was perforated, and the patient experienced a retroperitoneal bleed and hematoma.Symptoms secondary to blood loss included: low blood pressure, st segment elevation, twitching of the right coronary artery, and incessant ventricular tachycardia (vt).An intellamap orion mapping catheter, an intellanav oi ablation catheter, and another manufacturer's short sheath were selected for use during an ischemic ventricular tachycardia ablation procedure.Access was gained in the left and right femoral veins and the right femoral artery, with ultrasonic guidance.A short sheath was placed in the femoral artery and the mapping catheter was advanced without issue.After mapping for about 20 minutes the catheter was removed, also without issue.The intellanav oi ablation catheter was then inserted into the sheath, and the physician felt resistance.Initially it was reported that the physician realized on fluoroscopy that the catheter had a kink in it; however, it was later reported that the catheter had been kinked prior to insertion into the patient's body.Due to the kink, the physician requested a new ablation catheter.At that time, he also replaced the short sheath with a another manufacturer's long sheath.A second intellanav oi ablation catheter was advanced.The physician did not mention whether he continued to meet resistance.Within 20 seconds of inserting the second ablation catheter, blood pressure was dropping rapidly.Transthoracic ultrasound ruled out effusion.At this time, st segment elevation (right coronary pattern) was observed and an angiogram was performed.The right coronary artery was observed to be twitching, but no occlusion was found; therefore, no intervention took place.At the time of the angiogram, the patient was in incessant vt and required sustained defibrillations and chest compressions.Creatinine measured 15 mmol/l indicating a possible internal bleed.An aortogram ruled out aortic dissection; however, computed tomography (ct) revealed a retroperitoneal bleed and hematoma.The patient was sent to the operating room but passed away.The cause of death was blood loss.The physician initially reported the iliac artery was pierced while exchanging the short sheath for a long sheath; however, it was later reported that the perforation occurred during placement of the mapping catheter.There was no evidence of damage on the sheath.It was reported there were no product deficiencies which may have caused or contributed to the patient's complications.
 
Additional Manufacturer Narrative
Device evaluated by manufacturer: visual inspection of the returned device revealed a slight bend at ring 1 and another bend immediately distal from the butt bond.Tip motion was evaluated and both the right and left curves were within specification.The steering knob and tension control knob functioned properly on both the lock and unlock positions.No abnormal resistance was felt when actuating the steering mechanism.X-ray confirmed bends in the center support near the butt bond and at the distal tip.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.
 
Event or Problem Description

Brand Name
INTELLANAV OPEN-IRRIGATED
Common Device Name
INTELLANAV OI
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
4100 hamline avenue north
saint paul MN 55112
MDR Report Key8394326
Report Number2134265-2019-02084
Device Sequence Number1436517
Product Code OAD
UDI-Device Identifier08714729937449
UDI-Public08714729937449
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P150005/S005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2021
Device Model Number87045
Device Catalogue Number87045
Device Lot Number0021861312
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2019
Initial Date Received by Manufacturer 02/05/2019
Supplement Date Received by Manufacturer05/02/2019
Initial Report FDA Received Date03/06/2019
Supplement Report FDA Received Date05/29/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABLATION CATHETER: BSC INTELLANAV OI; ABLATION CATHETER: BSC INTELLANAV OI; LONG SHEATH: CORDIS BRITE TIP, 9F 23CM; LONG SHEATH: CORDIS BRITE TIP, 9F 23CM; MAPPING CATHETER: BSC INTELLAMAP ORION; MAPPING CATHETER: BSC INTELLAMAP ORION; SHORT SHEATH: CORDIS AVANTI+, 9F 11CM; SHORT SHEATH: CORDIS AVANTI+, 9F 11CM; ABLATION CATHETER: BSC INTELLANAV OI; LONG SHEATH: CORDIS BRITE TIP, 9F 23CM; MAPPING CATHETER: BSC INTELLAMAP ORION; SHORT SHEATH: CORDIS AVANTI+, 9F 11CM
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;